Texas, 2022

High Wind in Texas, January 8, 2022

January 8, 2022 · NWS MAF · 2 events in 2 counties and zones

A digging shortwave trough moved across the Southern Great Plains bringing westerly high winds to the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A digging shortwave trough moved across the Southern Great Plains bringing westerly high winds to the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 8, 5:07 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jan 8, 5:07 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
507 AM CST Sat Jan 8 2022

...New AVIATION...

See 12z aviation discussion below.

.AVIATION...
(12Z TAFS)
Issued at 501 AM CST Sat Jan 8 2022

VFR conditions are expected for the next 24 hours. Light southerly
winds will strengthen out of the southwest to west this afternoon
before weakening this evening. Winds will transition out of the
north beginning around 09z to 12z Sunday.

&&

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 328 AM CST Sat Jan 8 2022

An upper level trough is over the western part of the country with
West Texas and Southeast New Mexico under west to southwest upper
winds. This upper trough will progress eastward today. Surface winds
across West Texas and Southeast New Mexico will strengthen out of
the west this afternoon in response to the approaching upper trough.
High winds are expected this afternoon in the Guadalupe and Delaware
Mountains so the High Wind Watch has been upgraded to a High Wind
Warning. Temperatures this afternoon will warm up into the 70s
across most of the area aided by gusty downslope winds. A cold front
will push into the area tonight/Sunday morning as the upper trough
continues moving eastward. Temperatures tonight will range from the
upper 20s/lower 30s across northern Lea County to near 50 degrees
along the Rio Grande. Northerly surface winds will continue during
the day on Sunday as colder air moves into the area. High
temperatures on Sunday are expected to range from the upper 40s
across northern Lea County to the 70s along the Rio Grande. No
precipitation is expected in the short term.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 328 AM CST Sat Jan 8 2022

On Sunday night a shortwave trough will be tracking across the
Panhandle as an upper ridge grows over the western states.  This
ridge builds over the region Monday as a trough along the West Coast
develops a cut off low off Srn CA.  This low will wobble around Baja
Tuesday and Wednesday before lifting NE Thursday.  On Friday the
remains of this low roll over the top of a weak ridge extending
across TX.  By next Saturday a new low will have formed over CA.

Will have post frontal conditions Sunday night... it will be chilly
Monday morning with lows mainly in the 20s and 30s with some 40s
along the Rio Grande. Monday will start with a N wind that veers
around to the E during the day... S wind returns by Tuesday as
Leeside trough develops.  Highs Monday through Wednesday mainly in
the 50s... expect to see 60s returning again Thursday and Friday.
Next front blows through Friday night will be cooler again for the
weekend.

Have rain in the forecast starting Tuesday night and continuing into
Thursday as a cut off low will be to our west. Not expecting much
but any would be helpful.

&&

.FIRE WEATHER...
Issued at 328 AM CST Sat Jan 8 2022

Today will be about 15 degrees warmer than normal and will have
increasing wind across the west. Highest wind will be in the
Guadalupe Mountains and a High Wind Warning is in effect this
afternoon. Lowest RH will be across the Trans Pecos down to the
Big Bend. The result of this is the windier areas not matching up
with the dryer areas. Went ahead and issued a Fire Danger
Statement for the Guadalupe and Davis Mountains as well as Eddy,
Eastern Culberson, and Reeves for elevated fire wx conditions.
A cold front will blow through the region tonight with lower fire
wx concerns the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               75  38  52  25 /   0   0   0   0
Carlsbad                 72  39  55  25 /   0   0   0   0
Dryden                   73  44  65  35 /   0   0   0   0
Fort Stockton            78  43  58  30 /   0   0   0   0
Guadalupe Pass           62  41  49  26 /   0   0   0   0
Hobbs                    70  35  51  23 /   0   0   0   0
Marfa                    70  36  59  25 /   0   0   0   0
Midland Intl Airport     73  40  53  26 /   0   0   0   0
Odessa                   73  41  53  27 /   0   0   0   0
Wink                     75  38  56  26 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 11 AM CST /10 AM MST/ this morning to 7
     PM CST /6 PM MST/ this evening for Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

NM...High Wind Warning from 10 AM this morning to 6 PM MST this
     evening for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...80
LONG TERM....72
AVIATION...80
Hazardous weather outlook, Jan 8, 3:46 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
346 AM CST Sat Jan 8 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-091000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
346 AM CST Sat Jan 8 2022 /246 AM MST Sat Jan 8 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

High Wind Warning this afternoon for the Guadalupe Mountains.

Elevated fire weather conditions this afternoon for the Guadalupe
and Davis Mountains as well as the adjacent plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
January 8, 6:38 AM CST to 3:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
January 8, 7:55 AM CST to 3:24 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005265, 1005268.